Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 184, NWS Cleveland, OH

August 18, 2019Lucas County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 18, 2019, 1:57 PM EDT for Lucas County, Ohio. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2019, 1:57 PM EDT (17:57 UTC)
Expired
Aug 18, 2019, 2:40 PM EDT
In force
43 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lucas County, OH

The radar

The Detroit radar (KDTX), 125 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 2:18 PM EDTHAIL 11 E Holland, OHNICKEL TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

093 
WUUS51 KCLE 181757
SVRCLE
OHC095-181900-
/O.NEW.KCLE.SV.W.0184.190818T1757Z-190818T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
157 PM EDT Sun Aug 18 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Lucas County in northwestern Ohio...

* Until 300 PM EDT.

* At 157 PM EDT, a severe thunderstorm was located over Swanton,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           damage to trees and power lines.

* Locations impacted include...
  Toledo, Swanton, Oregon, Sylvania, Waterville, Whitehouse, Holland,
  Maumee, Ottawa Hills and Berkey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4162 8388 4172 8388 4173 8346 4162 8350
      4162 8357 4157 8362 4155 8368 4153 8371
      4148 8372 4147 8375 4150 8389
TIME...MOT...LOC 1757Z 278DEG 14KT 4161 8389 

HAIL...1.25IN
WIND...60MPH
 
$$

Lombardy
2 follow-up statements
502 
WWUS51 KCLE 181824
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
224 PM EDT Sun Aug 18 2019

OHC095-181900-
/O.CON.KCLE.SV.W.0184.000000T0000Z-190818T1900Z/
Lucas OH-
224 PM EDT Sun Aug 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR LUCAS COUNTY...

At 222 PM EDT, a severe thunderstorm was located over Holland, or
near Toledo, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. Quarter size 
         hail was reported 1 mile east of Holland.  Another 
         thunderstorm is developing west of extreme southern Lucas 
         county and has the potential to produce gusty winds and 
         heavy rain.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         damage to trees and power lines.

Locations impacted include...
Toledo, Swanton, Oregon, Sylvania, Waterville, Whitehouse, Holland,
Maumee, Ottawa Hills and Berkey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4162 8388 4172 8388 4173 8346 4162 8350
      4162 8357 4157 8362 4155 8368 4153 8371
      4148 8372 4147 8375 4150 8389
TIME...MOT...LOC 1822Z 265DEG 20KT 4165 8368 

HAIL...1.25IN
WIND...60MPH
 
$$

Lombardy
228 
WWUS51 KCLE 181840
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
240 PM EDT Sun Aug 18 2019

OHC095-181849-
/O.CAN.KCLE.SV.W.0184.000000T0000Z-190818T1900Z/
Lucas OH-
240 PM EDT Sun Aug 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR LUCAS COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4162 8388 4172 8388 4173 8346 4162 8350
      4162 8357 4157 8362 4155 8368 4153 8371
      4148 8372 4147 8375 4150 8389
TIME...MOT...LOC 1830Z 278DEG 14KT 4164 8359 

$$

Lombardy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:40 AM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 18, 9:40 AM EDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
940 AM EDT Sun Aug 18 2019

.SYNOPSIS...
At the surface a stationary boundary located just north of the
lake will linger near the area over the next several days. A
series of weak troughs will move along this feature bringing on
and off chances for storms through the middle of this week. A
cooler and drier weather pattern will follow for the end of the
week.

&&

.NEAR TERM /THROUGH MONDAY/...
Low confidence forecast update this morning as poorly modeled
convection enters the western part of the forecast area. Hi-res
guidances continues to insist on the demise of these storms
quickly this morning, however the environment remains somewhat
favorable for maintenance given effective bulk shear values of
25-30 kts and MUCAPE values around 1500 j/kg. Storms are
outrunning better mid level lapse rates, which may preclude
intensification, however expect the diminishiment of this near
severe convection to be slow over the next hour or two. Left the
rest of the forecast mainly in tact given the uncertainty of the
ongoing convection's impact on this afternoon/evening.

The main show we will be watching will be the next piece of
energy moving out of the Midwest into lower Michigan by this
afternoon. High-res models indicate a better potential for
organized storms developing across our northwestern area with either
a squall line or broken line of storms. Thermodynamics will be
better this afternoon for a few severe storms with large hail up
to quarter size and damaging wind gusts up to 65 mph. An
isolated brief tornado threat can't be ruled out but the
potential is very low. The storms will likely weaken by or after
00z this evening.

There is low confidence on how the convection plays out for the
rest of tonight. Some models continue another round of
convection developing near the lake by 06z tonight and other
models keep the weather relatively quiet for the rest of the
night. Models do show another broken line of convection
developing Monday afternoon across northern Ohio into northwest
Pennsylvania.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
The surface cold front will make little progress southeast through
our forecast area and slow down to a east-west oriented stationary
front somewhere over our forecast area on Tuesday. The airmass south
of the boundary will be favorable for thunderstorms, with dew point
in the low 70s and temperatures expected to rise to the mid to upper
80s. MUCAPE will be around 2000 to 3000 J/kg. Wind shear is not
expected to be very high, with only 15 to 25 knots of deep layer
shear present on Tuesday. Am expecting disorganized convection to
develop along and south of the stationary front with minor threats
of severe weather and flooding if there is training of convection.
Following Tuesday's convection, the stationary front is expected to
lift north as a warm front as low pressure develops over the Midwest
on Tuesday and propagates northeast across the Great Lakes and into
Ontario by 12Z Wednesday. There will be potential for severe weather
on Wednesday but it depends a lot on the timing of the cold front.
Deep layer shear of 30 to 35 knots will allow for more organized
convection to develop and if the cold front moves through our area
in the evening, then there is potential for severe weather.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
High pressure will slowly build in from the northwest on Thursday
and will be situated over our area on Friday. The airmass will be
characterized by cooler and drier conditions with high temperatures
in the mid to upper 70s and dew points in the upper 50s. High
pressure will move on to our east on Saturday, which will induce
warm southerly advection, though still keeping the drier air intact.

&&

.AVIATION /12Z Sunday THROUGH Thursday/...
Mostly VFR conditions can be expected during the next 24 to 30
hours with the exception around any scattered convection that
impacts a TAF location. The best chance for brief drops in
ceilings and visibilities will be in the mid to late afternoon.
We have PROB30 groups covering this potential. Isolated severe
convection can't be ruled out. Mostly quiet weather is expected
again tonight into Monday morning. Winds will remain south to
southwesterly 5 to 11 knots. There could be a few gusts this
afternoon up to 18 knots or so. Gusty and erratic winds will be
very possible near any storm as well.

OUTLOOK...Intervals of non-VFR possible primarily with
thunderstorms possible Monday and again on Wednesday.

&&

.MARINE...
Generally west to southwest flow will persist over the lake through
Monday morning with 5 to 10 knot winds increasing to 10 to 15 knots
by Sunday evening. A cold front will move southeast across the lake
on Monday afternoon, slowing down and becoming a west-east oriented
stationary front just south of the lake Monday night into Tuesday.
This will cause westerly winds on Monday morning to veer to easterly
winds by Tuesday morning. Easterly winds are only expected to be
around 5 knots or so through Tuesday. This stationary front will
lift as a warm front Tuesday night, causing winds to veer to
southerly Wednesday night and then to southwesterly by Wednesday
morning. Another cold front is expected to move east across the lake
on Wednesday afternoon, causing winds to veer more to the north by
Wednesday night. Right now our forecast calls for 10 to 15 knots of
northerly winds on Wednesday night through Thursday. However, with a
warm lake and cold air advection, there's a good chance winds could
overperform and thus result in higher waves. Wave heights will near
Small Crafty Advisory criteria Wednesday into Thursday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...Greenawalt/Griffin
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Griffin
MARINE...Saunders
Hazardous weather outlook, Aug 18, 3:55 AM EDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
355 AM EDT Sun Aug 18 2019

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-190800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
355 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms may be possible this afternoon
and evening across northern Ohio into northwest Pennsylvania. The
best potential for severe weather will be across far northwest Ohio
between 2 pm and 7 pm this afternoon. Large hail up to quarter size
and damaging wind gusts up to 65 mph will be the main threats. An
isolated tornado threat can't be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Aug 18, 12:03 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1203 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     MARINE TSTM WIND 1 E HURON               41.40N 82.55W
08/18/2019  M48 MPH          LEZ144             OH   OFFICIAL NWS OBS

            CORRECTS PREVIOUS EVENT TYPE FROM 1 E HURON.

&&
Special weather statement, Aug 18, 1:04 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Cleveland OH
104 PM EDT Sun Aug 18 2019

OHZ003-006-181800-
Wood-Lucas-
104 PM EDT Sun Aug 18 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WOOD AND
LUCAS COUNTIES...

At 103 PM EDT, strong thunderstorms were clustered near Fayette, or 7
miles south of Morenci, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Swanton around 140 PM EDT.
  Whitehouse around 150 PM EDT.
  Waterville around 155 PM EDT.
  Perrysburg, Rossford and Holland around 200 PM EDT.

Other locations impacted by this storm include Millbury, Grand
Rapids, Luckey, Walbridge, Pemberville, Haskins, Tontogany, Berkey,
Stony Ridge and Neapolis.

LAT...LON 4172 8388 4173 8346 4171 8347 4171 8345
      4170 8346 4169 8344 4170 8344 4169 8343
      4169 8341 4141 8342 4140 8388
TIME...MOT...LOC 1703Z 274DEG 27KT 4162 8425

Lombardy
Local storm report, Aug 18, 1:17 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
117 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     MARINE TSTM WIND 18 NNW VERMILION        41.67N 82.40W
08/18/2019  M40 MPH          LEZ164             OH   BUOY

            CORRECTS EVENT TYPE FOR PREVIOUS TSTM WND
            GST REPORT FROM 18 NNW VERMILION.

&&
Local storm report, Aug 18, 1:18 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
118 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     MARINE TSTM WIND 1 N FAIRPORT HARBOR     41.76N 81.27W
08/18/2019  M39 MPH          LEZ147             OH   OTHER FEDERAL

            CORRECTS EVENT TYPE FOR PREVIOUS TSTM WND
            GST REPORT FROM 1 N FAIRPORT HARBOR.

&&
Local storm report, Aug 18, 1:19 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
119 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 AM     MARINE TSTM WIND 3 NE AVONIA             42.08N 80.24W
08/18/2019  M41 MPH          LEZ149             PA   OFFICIAL NWS OBS

            CORRECTS EVENT TYPE FOR PREVIOUS TSTM WND
            GST REPORT FROM 3 NE AVONIA.

&&
Local storm report, Aug 18, 1:36 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
136 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND DMG     4 W TIFFIN              41.12N 83.26W
08/18/2019                   SENECA             OH   PUBLIC

            TREE DOWN ACROSS WIRES. TIME ESTIMATED FROM
            RADAR.

&&

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:38 AM EDTSpecial Weather StatementCLEHancock67 min
Aug 18, 4:04 AM EDTSpecial Weather StatementCLESandusky, Seneca41 min
Aug 18, 4:37 AM EDTSevere Thunderstorm WarningCLEErie, Huron, Ottawa, Sandusky, Seneca38 min
Aug 18, 4:49 AM EDTSpecial Marine WarningCLE40 min
Aug 18, 5:12 AM EDTSpecial Weather StatementCLELorain48 min
Aug 18, 5:48 AM EDTSpecial Weather StatementCLECuyahoga57 min
Aug 18, 5:55 AM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain, Medina, Summit50 min
Aug 18, 6:08 AM EDTSpecial Marine WarningCLE52 min
Aug 18, 6:21 AM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake, Portage, Summit39 min
Aug 18, 6:38 AM EDTSpecial Marine WarningCLE67 min
Aug 18, 6:50 AM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Lake55 min
Aug 18, 7:27 AM EDTSevere Thunderstorm WarningCLEAshtabula63 min
Aug 18, 7:33 AM EDTSpecial Marine WarningCLE57 min
Aug 18, 9:15 AM EDTSpecial Weather StatementCLEWood45 min
Aug 18, 9:39 AM EDTSevere Thunderstorm WarningCLEHancock, Sandusky, Seneca, Wood51 min
Aug 18, 10:17 AM EDTSevere Thunderstorm WarningCLESandusky, Seneca43 min
Aug 18, 10:48 AM EDTSpecial Weather StatementCLEErie, Huron42 min
Aug 18, 10:54 AM EDTSpecial Marine WarningCLE51 min
Aug 18, 1:04 PM EDTSpecial Weather StatementCLELucas56 min
Aug 18, 3:06 PM EDTSpecial Marine WarningCLE65 min
Aug 18, 3:48 PM EDTSpecial Weather StatementCLEWood27 min
Aug 18, 4:08 PM EDTSevere Thunderstorm WarningCLEHancock, Wood28 min
Aug 18, 4:09 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga81 min
Aug 18, 4:59 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Medina, Wayne46 min
Aug 18, 5:29 PM EDTSevere Thunderstorm WarningCLEMedina31 min
Aug 18, 5:33 PM EDTSevere Thunderstorm WarningCLEStark, Summit, Wayne42 min
Aug 18, 5:34 PM EDTSevere Thunderstorm WarningCLETrumbull41 min
Aug 18, 5:37 PM EDTSevere Thunderstorm WarningCLEGeauga, Portage23 min
Aug 18, 5:48 PM EDTAreal Flood AdvisoryCLEAshtabula, Trumbull4 hr
Aug 18, 5:53 PM EDTSpecial Weather StatementCLESummit22 min
Aug 18, 6:03 PM EDTSevere Thunderstorm WarningCLEPortage, Summit57 min
Aug 18, 6:15 PM EDTSpecial Weather StatementCLEStark45 min
Aug 18, 6:38 PM EDTSevere Thunderstorm WarningCLETrumbull67 min
Aug 18, 6:56 PM EDTSevere Thunderstorm WarningCLEMahoning36 min
Aug 18, 7:08 PM EDTAreal Flood AdvisoryCLEMahoning, Trumbull4 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.